Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 122, NWS St. Louis, MO

May 15, 2009Saint Charles County, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this river flood warning at May 15, 2009, 12:13 PM CDT for Saint Charles County, Missouri; Madison County, Illinois. It took effect at May 17, 2009, 12:01 PM CDT. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
May 15, 2009, 12:13 PM CDT (17:13 UTC)
In effect from
May 17, 2009, 12:01 PM CDT
Expired
May 25, 2009, 9:33 PM CDT
In force
8 days
Issued by
NWS St. Louis, MO
Flood severity
Minor

Counties Madison County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Mel Price (Alton) Lock and Dam (ALNI2).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05587541, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 15, 11:54 AM CDT, 19 minutes earlier.

Area forecast discussion, May 15, 11:54 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CDT FRI MAY 15 2009

.UPDATE...
/1152 AM CDT FRI MAY 15 2009/
HEADS UP THAT WE WILL BE EXPANDING FLASH FLOOD WATCH SOUTHWARD FOR
THE AFTERNOON HOURS...TO ROUGHLY ALONG AND N OF A
MEXICO...PITTSFIELD IL LINE. SEVERAL MESO SCALE MODELS SUGGESTING
THAT BOW DVLPG OVR NW MO WL CONT TO WORK E-SE...SPREADING HEAVY
RAIN THREAT A BIT FURTHER S. WILL ALSO ADD HAIL AND DAMAGING WINDS
TO THIS AREA AS WELL.

PRODUCTS COMING OUT ASAP.

TRUETT

&&

.DISCUSSION...
/419 AM CDT FRI MAY 15 2009/
A LOT TO DEAL WITH ONCE AGAIN. ELEVATED SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER NORTHERN & CENTRAL
MO/WEST CENTRAL IL EARLY THIS MORNING. MODELS HAVE SLIGHTLY
DIFFERENT SOLUTIONS TO THIS MORNING/S ACTIVITY...THOUGH MOST AGREE
ON AN MCS DEVELOPING AND SLIDING EAST NORTHEAST. PLACEMENT IS A
DIFFERENT STORY...WILL SIDE MORE WITH NAM/GFS WITH FURTHER NORTH
PLACEMENT WITH SOUTHERN EDGE ALONG A COLUMBIA TO PITTSFIELD LINE.
JUST HAVE CHANCE POPS SOUTH OF THIS LINE FOR TODAY. MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY
RAINFALL...BUT SO FAR ACTIVITY HAS REMAINED RATHER BENIGN. ALL OF
THIS ACTIVITY IS NORTH OF A WARM FRONT THAT IS LAID OUT FROM JUST
NORTH OF MCI TO JUST NORTH OF STL THEN SOUTHEASTWARD INTO SOUTHERN
IL. THIS BOUNDARY IS FORECAST TO LIFT NORTHWARD TODAY...THOUGH
CLOUDS AND RAIN FROM MCS COULD SLOW ITS PROGRESS NORTHWARD. WILL
NEED TO KEEP AN EYE OUT ON THIS...AS THIS COULD AFFECT DEVELOPMENT
LATER THIS AFTERNOON AND EVENING AS MAIN COLD FRONT SLIDES THROUGH.
KEPT FF WATCH GOING FOR KNOX AND LEWIS AS FLASH FLOOD GUIDANCE
NUMBERS ARE BELOW AN INCH DUE TO  HEAVY RAIN FROM WEDNESDAY NIGHT.
WITH STRONG SOUTHERLY WINDS...TEMPS TO WARM UP INTO THE LOW 80S
ALONG AND SOUTH OF I-70...WITH MID TO UPPER 70S FURTHER NORTH.

FOR TONIGHT...COLD FRONT TO BEGIN MOVING INTO CWA BY 00Z WITH IT
MOVING THOUGH KUIN AND KCOU BETWEEN 03Z/04Z...THROUGH KSTL/KSUS
BETWEEN 06Z/07Z AND KFAM BY 13Z.  GFS CONTINUES TO BE MORE UNSTABLE
WITH MLCAPE IN EXCESS OF 3000J/KG AT 00Z WHILE THE NAM HAS ABOUT
HALF THAT. DEEP LAYER SHEAR REMAINS ENOUGH TO SUSTAIN SEVERE
CONVECTION AT 40-50KTS ON BOTH MODELS. SO HAVE BROKEN 12 HOUR POP
INTO TWO 6 HOUR GRIDS FOR TONIGHT DUE TO SLIGHTLY SLOWER MOVEMENT OF
FRONTAL BOUNDARY THROUGH FORECAST AREA. DESPITE THIS...RAIN WILL
COME TO AN END QUICKLY ONCE BOUNDARY EXITS REGION. KEPT VERY LOW
CHANCE POPS IN FAR SOUTHERN COUNTIES FOR SATURDAY MORNING...THEN DRY
AFTER THAT. AS FOR TEMPS...ANOTHER MILD NIGHT WITH LOWS IN THE MID
50S NORTH TO MID 60S FAR SOUTH. HIGHS ON SATURDAY WILL BE IN THE MID
60S TO LOW 70S.

BEYOND TONIGHT...SURFACE RIDGE BUILDS IN WITH COOLER THAN NORMAL
WEATHER EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

FOR THE EXTENDED...NO MAJOR CHANGES MADE.

BYRD

&&

.AVIATION...
/743 AM CDT FRI MAY 15 2009/
FOR THE 12Z TAFS...CONVECTIVE COMPLEX OVER THE NORTHERN QUARTER OF
MISSOURI AND SOUTHERN IOWA CONTINUES TO ORGANIZE WITH TIME. NEW
CONVECTION OVER NORTHEAST KANSAS IS FORMING AT THE NOSE OF THE 8H
LOW-LEVEL JET (REGION OF HIGHER THETA E AIR. WARM FRONTAL
BOUNDARY JUMPED EARLIER THIS MORNING AND NOW IS LOCATED FROM
NORTHEAST KANSAS TO JUST SOUTH OF PITTSFIELD ILLINOIS THEN
SOUTHEAST INTO SOUTHERN ILLINOIS. CONVECTION CONTINUES TO MOVE IN
A EAST TO SLIGHTLY NORTHEAST DIRECTION. EXPECT FURTHER CONVECTION
TO PERSIST OVER THIS AREA THROUGH MID TO LATE MORNING THEN WEAKEN
WITH TIME. MODELS ARE IN GENERAL AGREEMENT WTIH COLD FRONTAL
PASSAGE MOVING THROUGH THE STL AREA AROUND 0500 - 0600 UTC. MUCH
OF THE ORGANIZED LINE TO BOWING LINE SEGMENT CONVECTION WILL PASS
THROUGH STL AREA BETWEEN 01-03 UTC. WE HAVE PLACE SURFACE GUSTS AS
HIGH AS 45 KTS WITH THE THUNDERSTORM OUTFLOWS. A PERIOD OF RAIN IS
EXPECTED TO FOLLOW ALONG AND BEHIND THE ORGANIZED LINE FOR A
PERIOD OF ONE TO THREE HOURS. LOW CLOUDS WITH HEIGHTS AROUND 20 -
25 KFT EXPECTED TO PERSIST BEHIND FRONTAL BOUNDARY..THEN
SCATTERED CLOUDS WILL FOLLOW.

PRZYBYLINSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR AUDRAIN-KNOX-
     LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.

IL...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ADAMS IL-
     BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 15, 4:44 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT FRI MAY 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
444 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ANTICIPATED ALONG AND AHEAD OF A SURFACE
WARM FRONT AS IT MOVES NORTHWARD ACROSS THE BI-STATE REGION THIS
MORNING. SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PRIMARILY ACROSS
NORTHEAST MISSOURI.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AGAIN...PRIMARILY ACROSS NORTHEAST MISSOURI.

MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE
ILLINOIS RIVER AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE
THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY MORNING...ACROSS
SOUTHEASTERN MISSOURI AND SOUTHWEST ILLINOIS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE
SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THROUGH THE
EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, May 15, 12:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             LA BELLE                40.12N  91.91W
05/15/2009  M0.88 INCH       LEWIS              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901976

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:00 PM CDTRiver Flood WarningLSXMarion5 days
May 15, 9:08 AM CDTRiver Flood WarningLSXMarion48 hr
May 15, 10:49 AM CDTFlash Flood WarningLSXKnox6 hr
May 15, 11:00 AM CDTFlash Flood WarningLSXKnox6 hr
May 15, 11:25 AM CDTFlash Flood WarningLSXLewis6 hr
May 15, 11:38 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis25 min
May 15, 12:13 PM CDTRiver Flood WarningLSXLewis4 days
May 15, 12:13 PM CDTRiver Flood WarningLSXMarion5 days
May 15, 12:13 PM CDTRiver Flood WarningLSXMarion5 days
May 15, 12:13 PM CDTRiver Flood WarningLSXMarion6 days
May 15, 12:13 PM CDTRiver Flood WarningLSXRalls6 days
May 15, 12:13 PM CDTRiver Flood WarningLSXPike7 days
May 15, 12:13 PM CDTRiver Flood WarningLSXPike7 days
May 15, 12:13 PM CDTRiver Flood WarningLSXLincoln8 days
May 15, 2:19 PM CDTFlash Flood WarningLSXShelby6 hr
May 15, 2:43 PM CDTSevere Thunderstorm WarningLSXMarion47 min
May 15, 2:49 PM CDTTornado WarningLSXMarion, Ralls26 min
May 15, 2:59 PM CDTFlash Flood WarningLSXMarion5 hr
May 15, 4:30 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Marion, Monroe, Ralls, Shelby45 min
May 15, 4:48 PM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Shelby6 hr
May 15, 5:03 PM CDTTornado WarningLSXAudrain, Monroe, Pike, Ralls42 min
May 15, 5:12 PM CDTFlash Flood WarningLSXAudrain, Boone, Monroe, Pike, Ralls6 hr
May 15, 5:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Marion, Monroe, Montgomery and 2 more63 min
May 15, 5:28 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau47 min
May 15, 5:44 PM CDTTornado WarningLSXLincoln, Pike31 min
May 15, 6:06 PM CDTTornado WarningLSXLincoln, Pike39 min
May 15, 6:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
May 15, 6:24 PM CDTSevere Thunderstorm WarningLSXCallaway19 min
May 15, 6:29 PM CDTFlash Flood WarningLSXCallaway, Lincoln, Montgomery5 hr
May 15, 6:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis46 min
May 15, 3:13 PM CDTTornado WarningLSXAdams, Brown, Pike47 min
May 15, 3:55 PM CDTRiver Flood WarningLSXBrown8 days
May 15, 4:03 PM CDTAreal Flood AdvisoryLSXBrown4 hr
May 15, 5:40 PM CDTSevere Thunderstorm WarningLSXPike35 min

Nearby

River Flood Warnings in Missouri, 2009River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.